Arkansas, 2012

Wildfire in Arkansas, July 3, 2012

July 3, 2012 · NWS LZK · 1 event in 1 county or zone

The Mount Vernon Fire 1/4 mile southwest of Mount Vernon in Faulkner County burned 109 acres on the 3rd. About 12 homes were evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The Mount Vernon Fire 1/4 mile southwest of Mount Vernon in Faulkner County burned 109 acres on the 3rd. About 12 homes were evacuated. A natural gas well was close-by and was shut down. Four fire departments, the Faulkner County Road Department and Emergency Squad, and the Arkansas Forestry Commission fought the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 3, 5:16 AM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Jul 3, 5:16 AM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
616 AM CDT TUE JUL 3 2012

.DISCUSSION...

UPDATED FOR 12Z TAF PACKAGE.

&&

.AVIATION...

SCT-BKN DECK AROUND 12K FT CONTINUES TO SLOWLY EXPAND NORTHWARD
THIS MORNING. RADAR IS SHOWING SOME LIGHT RETURNS FROM THIS
DECK...ALTHOUGH MUCH LIGHTER THAN YESTERDAY...DOWN TOWARDS KPBF
AND KLLQ. NOT SEEING ANYTHING INTENSE ENOUGH TO WORRY WITH
INCLUDING IN TAFS HOWEVER. OTHERWISE...WILL SEE CU FIELD DEVELOP
AROUND 8K FT LATER THIS MORNING ALONG WITH SFC WINDS AROUND
2508G15KT ACROSS MOST OF THE STATE. COULD SEE AN ISOLD STORM
DEVELOP IN THE SOUTH OR EASTERN PARTS OF THE STATE TODAY. HOWEVER
WHATEVER DEVELOPS SHOULD NOT AFFECT TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 429 AM CDT TUE JUL 3 2012/

SHORT TERM...TODAY THROUGH FRIDAY
WEAKNESS IN RIDGE OF HIGH PRESSURE STILL EXISTS IN FROM SOUTHERN
ILLINOIS INTO WESTERN TENNESSEE AND EASTERN ARKANSAS. WHILE MOISTURE
IS LIMITED...THERE MAY BE ENOUGH FOR ISOLATED THUNDERSTORMS TODAY
ACROSS THE NORTHEAST HALF OF THE STATE.

WILL START OFF WITH A LOT OF CLOUDS THIS MORNING...ESPECIALLY
OVER SOUTHERN ARKANSAS. THIS WILL HOLD DOWN TEMPERATURES A BIT...
AND WILL PREVENT MOST AREAS FROM REACHING 100 DEGREES THIS
AFTERNOON. EVEN SO...READINGS WILL BE WELL INTO THE 90S.

OTHERWISE...HIGH PRESSURE WILL STRENGTHEN...AND WILL BE DOMINANT
OVER THE CENTER OF THE COUNTRY THROUGH THE REMAINDER OF THE
PERIOD. THIS WILL MEAN A RETURN TO WELL ABOVE NORMAL TEMPERATURES
AND LITTLE TO NO RAIN.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY
THE PERIOD WILL START OFF WITH ABOVE NORMAL TEMPERATURES AS A STRONG
UPPER RIDGE REMAINS IN CONTROL OF THE WEATHER ACROSS ARKANSAS. TEMPS
WILL BE IN THE UPPER 90S TO AROUND 100 DEGREES BOTH DAYS. HAVE LEFT
A SLIGHT CHANCE FOR SHOWERS/TSTRMS BOTH AFTERNOONS AS THERE SHOULD
BE ENOUGH MOISTURE TO SPARK OFF AN ISOLATED STORM OR TWO.

MONDAY WILL BE A WARM DAY ALSO...BUT THE PROMINENT UPPER RIDGE LOOKS
LIKE IT WILL START TO SHIFT WEST DURING THE DAY. DESPITE EXPECTED
HIGHS IN THE UPPER 90S...THE RIDE MOVING EAST SHOULD TAKE THE EDGE
OFF THE HEAT JUST A BIT.

IT IS IMPORTANT TO NOTE THAT...WHILE MODELS CONTINUE THEIR TREND IN
SHOWING A PATTERN SHIFT BY THE MIDDLE OF NEXT WEEK...MODELS OFTEN
TIMES BREAKDOWN STRONG RIDGES TOO SOON. THE IMPLICATIONS OF SUCH A
STATEMENT ARE NOT SO MUCH THAT A PATTERN SHIFT WILL NOT OCCUR...BUT
RATHER TO NOT BE SURPRISED IF THE RELIEF FROM THE HEAT DOES NOT
OCCUR UNTIL LATER IN THE WEEK. THAT SAID...THEIR CONTINUING TO SHOW
A PATTERN CHANGE CERTAINLY A PROMISING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     97  73 100  75 /  20  10  10  10
CAMDEN AR         97  72  99  72 /  10  10  10  10
HARRISON AR       96  71  99  72 /  20  10  10   0
HOT SPRINGS AR    99  72  99  72 /  10  10  10  10
LITTLE ROCK   AR  99  73  99  74 /  20  10  10  10
MONTICELLO AR     98  73  98  73 /  10  10  10  10
MOUNT IDA AR      98  72  99  72 /  10  10  10  10
MOUNTAIN HOME AR  97  72  99  73 /  20  10  10  10
NEWPORT AR        98  74 100  76 /  20  10  10  10
PINE BLUFF AR     98  73  99  74 /  10  10  10  10
RUSSELLVILLE AR   99  72  99  73 /  10  10  10  10
SEARCY AR         99  74 100  75 /  20  10  10  10
STUTTGART AR      98  74  99  75 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...64
Hazardous weather outlook, Jul 3, 3:57 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 AM CDT TUE JUL 3 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
457 AM CDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

DROUGHT CONDITIONS CONTINUE TO WORSEN. VEGETATION HAS DRIED OUT IN
MANY AREAS...AND WILDFIRES HAVE BECOME COMMON. THERE IS AN EXTREME
WILDFIRE DANGER...AND MOST COUNTIES HAVE BURN BANS IN PLACE. ANY
FIRE THAT STARTS COULD SPREAD RAPIDLY AND QUICKLY GET OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE WEEK PROGRESSES...THERE ARE SIGNS THAT A DOMINANT RIDGE OF
HIGH PRESSURE MAY DRIFT TO THE NORTH AND WEST OF ARKANSAS. THIS
WOULD ALLOW ADDITIONAL MOISTURE TO FLOW INTO THE STATE FROM THE
SOUTHEAST UNITED STATES...WITH ISOLATED THUNDERSTORMS REMAINING
POSSIBLE.

WHATEVER RAIN MATERIALIZES...IT WILL LIKELY HAVE LITTLE IMPACT ON
THE ONGOING DROUGHT. BURNING OF ANY KIND...INCLUDING FIREWORKS...
IS STRONGLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jul 3, 4:48 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
548 AM CDT TUE JUL 3 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
INCLUDING THE CITIES OF...ALTHEIMER...AMITY...ARKADELPHIA...
ARKANSAS CITY...ASH FLAT...AUGUSTA...AVILLA...BATESVILLE...
BAUXITE...BEARDEN...BEE BRANCH...BEEBE...BENTON...BISMARCK...
BONNERDALE...BOONEVILLE...BRINKLEY...BRYANT...BULL SHOALS...
CABOT...CALICO ROCK...CAMDEN...CAVE CITY...CENTER RIDGE...
CHIDESTER...CLARENDON...CLARKSVILLE...CLINTON...CONWAY...
COTTON PLANT...DANVILLE...DARDANELLE...DE VALLS BLUFF...DE WITT...
DEER...DES ARC...DONALDSON...DRASCO...DUMAS...EL PASO...ENGLAND...
FAIRFIELD BAY...FLIPPIN...FORDYCE...FOURCHE JUNCTION...
GASSVILLE...GEORGETOWN...GILLETT...GLENWOOD...GOULD...GRADY...
GRAVELLY...GREENBRIER...GREERS FERRY...GURDON...HAMPTON...HARDY...
HARRISON...HASKELL...HAZEN...HEBER SPRINGS...HECTOR...HERMITAGE...
HORSESHOE BEND...HOT SPRINGS...HOT SPRINGS VILLAGE...HOUSTON...
HUMNOKE...HUMPHREY...JACKSONVILLE...JASPER...JESSIEVILLE...
KINGSLAND...LACEY...LEAD HILL...LEOLA...LESLIE...LITTLE ROCK...
LONOKE...MALVERN...MAMMOTH SPRING...MARSHALL...MAUMELLE...
MAYFLOWER...MCCRORY...MCGEHEE...MELBOURNE...MENA...MONTICELLO...
MORO BAY...MORRILTON...MOUNT IDA...MOUNT MAGAZINE...
MOUNTAIN HOME...MOUNTAIN VIEW...MURFREESBORO...NEWPORT...
NORFORK...NORMAN...NORTH LITTLE ROCK...OIL TROUGH...OKOLONA...
OLA...OMAHA...OXFORD...OZONE...PARIS...PARON...PELSOR...
PERRYVILLE...PINE BLUFF...PINE RIDGE...PLEASANT PLAINS...POYEN...
PRATTSVILLE...REDFIELD...RISON...ROHWER...ROSE BUD...
RUSSELLVILLE...SALEM...SEARCY...SHERIDAN...SHERWOOD...STAR CITY...
STEPHENS...STUTTGART...SUMMIT...SWIFTON...THORNTON...TUCKERMAN...
VILONIA...VIOLA...WALDRON...WARREN...WESTERN GROVE...WICKES...
WRIGHTSVILLE...Y CITY...YELLVILLE
548 AM CDT TUE JUL 3 2012

...HOT AND MOSTLY DRY WEATHER WILL CONTINUE WITH AN EXTREME
FIRE DANGER...

UNSEASONABLY HOT TEMPERATURES AND ISOLATED PRECIPITATION...AT
BEST...WILL CONTINUE THROUGH THE END OF THE WEEK.

MOST OF ARKANSAS IS EXPERIENCING A SEVERE DROUGHT...WITH EXTREME
DROUGHT CONDITIONS ACROSS A THIRD OF THE STATE. VEGETATION HAS
LARGELY DRIED OUT DUE TO INCREASED EVAPORATION RATES SPURRED ON BY
RECORD HIGH TEMPERATURES AND LOW HUMIDITY LEVELS IN RECENT WEEKS.
AS A RESULT...WILDFIRES HAVE BECOME MORE COMMON. OVER THE LAST
MONTH...A FEW HUNDRED FIRES HAVE STARTED AND HAVE BURNED SEVERAL
THOUSAND ACRES OF LAND.

THE ARKANSAS FORESTRY COMMISSION HAS THE ENTIRE STATE IN AN EXTREME
FIRE DANGER...AND SEVENTY OUT OF SEVENTY FIVE COUNTIES ARE UNDER
BURN BANS.

OUTDOOR BURNING...INCLUDING THE USE OF FIREWORKS...IS STRONGLY
DISCOURAGED IN ARKANSAS UNTIL WIDESPREAD SUBSTANTIAL RAIN FALLS.
ANY UNCONTROLLED OR ACCIDENTAL FIRES COULD COULD QUICKLY GROW
OUT OF CONTROL GIVEN HOW DRY VEGETATION IS.

FURTHERMORE...THOSE HEADED OUTDOORS SHOULD PREPARE FOR THE HEAT.
WEAR LIGHT COLORED LOOSE FITTING CLOTHING...DRINK PLENTY OF NON
ALCOHOLIC FLUIDS AND GO TO AN AIR CONDITIONED ENVIRONMENT
PERIODICALLY.
Special weather statement, Jul 3, 10:39 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1139 AM CDT TUE JUL 3 2012

ARZ016-025-031725-
INDEPENDENCE AR-JACKSON AR-
1139 AM CDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND CENTRAL
INDEPENDENCE COUNTIES UNTIL 1230 PM CDT...

AT 1136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF OIL TROUGH...OR 11 MILES
SOUTHEAST OF BATESVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  OIL TROUGH...         NEWARK...             MAGNESS...
  JACKSONPORT...        THIDA...              SULPHUR ROCK...
  ROSIE...              MACKS...              HUFF...
  GRAY...               MT ZION...            LAKE WHITSTINE...
  HUTSON...             HOWARD LAKE...        BAILEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3583 9136 3556 9125 3553 9157 3570 9163
TIME...MOT...LOC 1639Z 250DEG 12KT 3566 9147

BJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Faulkner

When
July 3, 10:45 AM CST to 2:30 PM CST
Where
Faulkner forecast zone
Reported by
Park/Forest Service
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382238.